Alert archive / New Mexico / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 3, 2024, 4:04 PM MDT for Union County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2024, 4:04 PM MDT (22:04 UTC)
- Expired
- May 3, 2024, 4:45 PM MDT
- In force
- 41 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Cannon AFB radar (KFDX), 206 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 3:01 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 755 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:08 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 3, 2:08 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 208 PM MDT Fri May 3 2024 ...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER... .SYNOPSIS... Issued at 205 PM MDT Fri May 3 2024 Severe weather is possible this afternoon in far eastern New Mexico and again tomorrow afternoon and evening in the southeast. Dry, warm, and windy weather begins Sunday and persists through Wednesday, creating widespread critical to extreme fire weather conditions. && .SHORT TERM... (This evening through Saturday night) Issued at 205 PM MDT Fri May 3 2024 The 1pm SPC mesoanalysis across northeast NM shows an area of low level convergence with MLCAPE values near 1000 J/kg, effective bulk shear values close to 30 kt, lifted indices near -6C, and surface dewpoints in the upper 40s to lower 50s. Convective initiation along the I-25 corridor between Las Vegas and Raton will develop upstream into this airmass thru late afternoon where SPC still has a Marginal Risk for severe storms. 'Severe Weather Outlook' timing shows the main threat window for damaging wind and large hail impacts between about 2pm and 8pm from Clayton to Clovis. These storms will move east/northeast into TX after sunset. Low level return flow then deepens westward across eastern NM thru midnight followed by a strong backdoor cold front overnight. Northerly wind gusts of 30 to 40 mph are expected thru sunrise across northeast and east-central NM. This boundary will allow a few more showers and perhaps a couple storms to develop overnight, along with widespread low stratus for eastern NM by sunrise. There is high likelihood the front will also push thru gaps in the central mt chain and allow for a period of perhaps moderate canyon winds in ABQ. Gusts up to 50 mph may occur immediately downwind of Tijeras Canyon. The focus then shifts to a potential second round of severe weather across southeast NM Saturday afternoon. Surface winds will veer out of the east then southeast thru the day across eastern NM with the deepest moisture and instability persists over Chaves, Roosevelt, and perhaps Curry counties. A 70-80kt upper level speed max will approach from the southwest and allow bulk shear values to increase over 45kt. The latest SPC outlook now has a Slight Risk for severe storms over parts of Roosevelt and Chaves counties. The main threat window will occur between 2pm and 8pm with large hail and damaging winds as the main threat again. There is however a small tornado probability in this area compared to today. The Marginal Risk area was also extended farther west where a few strong storms may occur around Santa Rosa to Tucumcari and Ft Sumner. Meanwhile, sufficient mid level moisture with low level southeasterly flow, orographics, and daytime heating across northern NM will allow for a few showers and storms to develop during the afternoon. This activity is more on the wet/dry side and will be capable of producing brief rain with strong gusty winds. Showers and storms may continue through late Saturday evening across eastern NM followed by more low stratus and perhaps some patchy fog. Moderate gap winds will return to the Rio Grande Valley as well with potential for gusts up to 50 mph again below Tijeras Canyon. && .LONG TERM... (Sunday through Thursday) Issued at 205 PM MDT Fri May 3 2024 Dry southwest flow takes over Sunday out ahead of a trough, increasing wind speeds and dropping dewpoints. Despite winds trending down somewhat, patchy blowing dust is still likely across the lower elevations of western and central NM. On the other hand, winds have trended stronger during the Sunday night/early Monday time frame along a Pacific cold front that will sweep across the state from west to east. Moisture looks to be just deep enough for some showers across the northwest along the front, but precipitation amounts are expected to remain below 0.1". Monday will be both drier and cooler than Sunday in the wake of the front, with temps a few to as much as 10 degrees below seasonal averages. The strongest winds on Monday will focus along the east slopes of the Sangre de Cristo mountains thanks to the development of a ~996 sfc low in the TX Panhandle. Troughing hangs around over the High Plains Monday through Wednesday, allowing zonal flow to persist across central and northern NM. 700 mb winds won't be anomalously strong, but the combination of sunny skies and unidirectional westerly flow will efficiently mix stronger winds down to the surface during the afternoon hours. High temps each day will hover near seasonal averages. It looks like the critical fire weather pattern will finally break down late in the week as the High Plains trough moves eastward into the Great Lakes region. That being said, guidance is in disagreement on how quickly this transitions will occur. Storm chances will favor the northeast corner of the state late in the week and next weekend. && .AVIATION... (18Z TAFS) Issued at 1137 AM MDT Fri May 3 2024 The primary aviation impacts the next 24 hrs will be storms over northeast NM this afternoon, a sharp northerly wind shift across eastern NM tonight, MVFR low cigs and light showers overnight and Saturday morning across eastern NM, then strong canyon winds at KABQ around sunrise. High-based showers and storms will develop along the I-25 corridor between KRTN and KLVS by 20Z then shift east toward KCAO and KTCC by 00Z before exiting into TX thru 03Z. The strongest wind gusts of 25 to 35 kt are likely from KCAO to KTCC between 1am and 5am followed by low cig development in the wake of the front east of the central mt chain. Gap winds are expected to peak at KABQ near 15Z with an Airport Weather Warning highly likely. && .FIRE WEATHER... Issued at 205 PM MDT Fri May 3 2024 ...CRITICAL FIRE WEATHER PATTERN FOR POTENTIAL LARGE FIRE GROWTH SUNDAY THROUGH MID WEEK... Marginal critical fire weather conditions will continue over western NM thru Saturday while eastern NM sees greater chances for showers and storms with wetting rainfall. A mixture of wet/dry showers and storms is possible for the northern mts Saturday. Slightly better moisture trending into this area may allow for some small wetting footprints rather than the dry storms previously expected. However, activity along the western periphery within the Jemez and San Juan/ Tusas range may be drier. An extended period of critical to locally extreme fire weather is expected to begin Sunday as an upper level trough progresses slowly east across the southern Rockies. The strongest winds are focused on Sunday with gusts of 45 to 55 mph with single digit humidity and high Haines. A cold front moving thru Sunday night and Monday may bring some brief relief to far northwest NM however the rest of the area will stay windy with single digit humidity. More critical fire weather is likely Tuesday and Wednesday before a potential pattern change toward lighter winds and higher humidity arrives for parts of the area Thursday. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 37 78 42 75 / 0 5 0 0 Dulce........................... 31 74 34 72 / 0 30 5 0 Cuba............................ 36 71 38 73 / 0 20 5 0 Gallup.......................... 34 75 36 74 / 0 5 0 0 El Morro........................ 38 71 39 71 / 0 10 0 0 Grants.......................... 31 74 34 75 / 0 10 0 0 Quemado......................... 39 74 40 73 / 0 0 0 0 Magdalena....................... 46 74 47 76 / 0 5 0 0 Datil........................... 41 71 42 71 / 0 5 0 0 Reserve......................... 32 77 35 76 / 0 0 0 0 Glenwood........................ 47 81 48 81 / 0 0 0 0 Chama........................... 30 67 33 67 / 0 40 20 0 Los Alamos...................... 45 67 46 71 / 0 30 10 0 Pecos........................... 40 66 41 72 / 0 30 30 10 Cerro/Questa.................... 36 64 39 67 / 0 40 20 0 Red River....................... 29 60 32 63 / 0 50 30 5 Angel Fire...................... 24 60 28 65 / 0 40 30 10 Taos............................ 31 71 35 72 / 0 30 20 0 Mora............................ 34 63 36 70 / 0 30 30 10 Espanola........................ 43 77 45 78 / 0 30 10 0 Santa Fe........................ 45 70 46 74 / 0 30 20 5 Santa Fe Airport................ 42 73 44 77 / 0 20 20 0 Albuquerque Foothills........... 48 75 50 79 / 0 10 10 0 Albuquerque Heights............. 49 77 52 81 / 0 10 5 0 Albuquerque Valley.............. 49 79 49 83 / 0 10 5 0 Albuquerque West Mesa........... 47 78 48 81 / 0 10 5 0 Belen........................... 46 81 46 84 / 0 5 0 0 Bernalillo...................... 46 79 48 82 / 0 10 5 0 Bosque Farms.................... 44 80 45 83 / 0 10 5 0 Corrales........................ 45 79 47 82 / 0 10 5 0 Los Lunas....................... 43 80 44 83 / 0 10 5 0 Placitas........................ 48 73 48 78 / 0 10 10 0 Rio Rancho...................... 48 78 49 81 / 0 10 5 0 Socorro......................... 51 85 51 85 / 0 0 0 0 Sandia Park/Cedar Crest......... 46 67 46 72 / 0 20 10 0 Tijeras......................... 43 70 44 75 / 0 20 10 0 Edgewood........................ 43 70 44 77 / 0 10 10 0 Moriarty/Estancia............... 36 71 39 77 / 0 10 10 0 Clines Corners.................. 39 64 40 73 / 0 10 20 0 Mountainair..................... 43 70 44 75 / 0 10 10 0 Gran Quivira.................... 41 72 42 75 / 0 5 10 0 Carrizozo....................... 49 79 49 79 / 0 5 10 0 Ruidoso......................... 46 71 46 72 / 0 10 20 5 Capulin......................... 38 60 40 68 / 10 10 20 10 Raton........................... 37 67 39 74 / 5 20 20 10 Springer........................ 39 67 41 75 / 0 20 20 10 Las Vegas....................... 38 64 40 73 / 0 20 30 10 Clayton......................... 41 63 44 74 / 30 5 30 20 Roy............................. 44 65 45 73 / 10 10 40 20 Conchas......................... 51 71 51 81 / 10 10 60 10 Santa Rosa...................... 49 68 49 78 / 5 10 40 10 Tucumcari....................... 49 68 49 79 / 20 20 60 20 Clovis.......................... 51 70 51 79 / 10 30 60 10 Portales........................ 52 72 52 81 / 5 40 60 10 Fort Sumner..................... 49 73 50 81 / 10 20 50 10 Roswell......................... 55 80 55 87 / 0 20 40 0 Picacho......................... 48 75 49 83 / 0 10 20 0 Elk............................. 46 79 47 81 / 0 10 20 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 10 PM MDT Sunday for NMZ101-105- 106-109-120>122-124. Fire Weather Watch from Sunday afternoon through Sunday evening for NMZ123. && SHORT TERM...42 LONG TERM....16 AVIATION...42
In the hours before
Special weather statement, May 3, 2:03 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
203 PM MDT Fri May 3 2024
NMZ227-228-032030-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
203 PM MDT Fri May 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COLFAX COUNTY
THROUGH 230 PM MDT...
At 203 PM MDT, Doppler radar was tracking a strong thunderstorm near
Springer, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Colfax
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3629 10454 3647 10461 3665 10428 3635 10417
TIME...MOT...LOC 2003Z 251DEG 8KT 3641 10449
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34Special weather statement, May 3, 3:34 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
334 PM MDT Fri May 3 2024
NMZ227-230-032200-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
334 PM MDT Fri May 3 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN UNION COUNTY THROUGH 400
PM MDT...
At 333 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles south of Kim to 10 miles south of Des
Moines. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grenville and Clayton Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
&&
LAT...LON 3686 10300 3656 10331 3655 10398 3700 10355
3700 10300
TIME...MOT...LOC 2133Z 247DEG 33KT 3700 10333 3661 10385
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34Special weather statement, May 3, 4:00 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
400 PM MDT Fri May 3 2024
NMZ227-230-032230-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
400 PM MDT Fri May 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN UNION COUNTY
THROUGH 430 PM MDT...
At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Grenville, or 11 miles southeast of Des Moines, moving
east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grenville and Mount Dora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
&&
LAT...LON 3649 10383 3670 10389 3684 10357 3652 10344
TIME...MOT...LOC 2159Z 255DEG 11KT 3661 10374
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:46 AM MDT | Fire Weather Watch | ABQ | Bernalillo, Catron, Cibola, Colfax, Lincoln, Los Alamos and 12 more | 50 hr |
| May 3, 2:03 PM MDT | Special Weather Statement | ABQ | Colfax | 27 min |
| May 3, 2:07 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 53 min |
| May 3, 2:15 PM MDT | Red Flag Warning | ABQ | Bernalillo, Catron, Cibola, Colfax, Lincoln, Los Alamos and 12 more | 56 hr |
| May 3, 3:34 PM MDT | Special Weather Statement | ABQ | Union | 26 min |
| May 3, 4:00 PM MDT | Special Weather Statement | ABQ | Union | 30 min |
| May 3, 4:41 PM MDT | Special Weather Statement | ABQ | Union | 34 min |
| May 3, 4:47 PM MDT | Special Weather Statement | ABQ | Union | 28 min |
| May 3, 4:48 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 27 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.